Alert archive / Mississippi / Tornado Warnings in 2003
Tornado Warning 132, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at May 5, 2003, 9:53 PM CDT for Lowndes County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 9:53 PM CDT (02:53 UTC)
- Expired
- May 5, 2003, 10:20 PM CDT
- In force
- 27 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lowndes County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:35 PM CDT | Tornado Watch | SPC | 7 hr |
| May 5, 9:05 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1677 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 21.9
The text
As transmitted, in the capitals the NWS used until 2016.
329 WFUS54 KJAN 060253 TORJAN MSC087-060320- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON MS 953 PM CDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * TORNADO WARNING FOR... LOWNDES COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 1020 PM CDT * AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 9 MILES WEST OF COLUMBUS AFB...MOVING EAST AT 50 MPH. MISSISSIPPI STATE STORM SPOTTERS REPORTED A WALL CLOUD AND FUNNEL CLOUD WITH THIS STORM NEAR WEST POINT...IN CLAY COUNTY. * THE TORNADO IS EXPECTED TO... BE NEAR COLUMBUS AFB AT 955 PM CDT BE NEAR COLUMBUS AT 1000 PM CDT BE NEAR STEENS...CALEDONIA AT 1005 PM CDT TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN JACKSON. LAT...LON 3358 8848 3349 8829 3368 8827 3367 8846 $$ 10
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 5, 9:35 PM CDT, 18 minutes earlier.
Area forecast discussion, May 5, 9:35 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATED NATIONAL WEATHER SERVICE JACKSON MS 935 PM CDT MON MAY 05 2003 MAIN FOCUS OF CONVECTION CONTINUES TO GENERATE NEAR BOUNDARY IN SE ARK INTO NORTHERN MISSISSIPPI AND NORTHERN ALABAMA. THE MAIN AXIS OF SEVERE THUNDERSTORMS HAVE BEEN ALONG AND NORTH OF A LINE EXTENDING FROM GREENVILLE TO VAIDEN TO COLUMBUS. TRAINING SUPERCELLS HAVE A QUADRUPLE THREAT OF LARGE HAIL...DANGEROUS LIGHTNING...HEAVY RAINFALL AND THE POTENTIAL FOR TORNADOES. WILL CONTINUE THE FLASH FLOOD WATCH AS THE SAME GENERAL REGION HAS BEEN DOUSED WITH RAIN ALL DAY. IN ADDITION...A NEW TORNADO WATCH HAS BEEN ISSUED UNTIL 4 AM FOR THE NORTHERN TIER OF COUNTIES IN THE CWFA FROM WASHINGTON TO NOXUBEE COUNTY AND POINT NORTHWARD. 00Z SOUNDING STILL INDICATES A CAPPED ATMOSPHERE FOR THE FOLKS SOUTH OF THE HIWAY 82 CORRIDOR. SINCE THE CONVECTION HAS NOT WAVERED FROM DEVELOPING NEAR THE OUTFLOW DOMINATED BOUNDARY OVER NORTH MS AND THE CAP HAS NOT ERODED OVER THE SOUTHERN HALF OF THE STATE...HAVE DECIDED TO LOWER POPS. IN ESSENCE AN ISOLATED SHOWER OR STORM IS POSSIBLE BUT CHANCES WILL BE 20 PERCENT OR LOWER. OTHERWISE... REMAINDER OF FORECAST IS ON TRACK. ZONES ALREADY SENT...GRIDS OUT SHORTLY. .JAN... AR...NONE. LA...NONE. MS...FLASH FLOOD WATCH TODAY AND TONIGHT...MSZ025>033-036>039. GAGAN
Hazardous weather outlook, May 5, 4:35 PM CDT, 5 hours 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 435 PM CDT MON MAY 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND TUESDAY... ...THUNDERSTORMS... SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND NORTH OF A DEKALB TO CANTON TO RAYVILLE LINE THROUGH TONIGHT...WHILE ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED SOUTH OF THAT LINE. THE AREA MOST IMPACTED SHOULD BE ALONG THE HIGHWAY 82 CORRIDOR WHERE SEVERAL ROUNDS OF SEVERE THUNDERSTORMS HAVE PASSED TODAY. ADDITIONAL SEVERE STORMS ARE LIKELY THROUGH MIDNIGHT WITH LARGE HAIL...DAMAGING WIND GUSTS TO 70 MPH...AND A FEW TORNADOES. THE STORM PREDICTION CENTER IS INDICATING A HIGH RISK CATEGORY FOR A FEW DAMAGING TORNADOES AS WELL. AN EXTREMELY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE REGION WITH STRONG LOW LEVEL WINDS FEEDING MORE GULF AIR INTO THE REGION. A STRONG UPPER LEVEL JET STREAM WILL BE PUSHING INTO THE REGION AND INTERACT WITH THE UNSTABLE AIRMASS...RESULTING IN THE SEVERE THUNDERSTORMS. STRONG WIND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE WILL YIELD FAVORABLE CONDITIONS FOR ISOLATED TORNADOES IN THIS AREA. RESIDUAL BOUNDARIES FROM ONGOING THUNDERSTORMS SHOULD PROVIDE THE FOCUS FOR ADDITIONAL SOUTHWARD DEVELOPMENT DURING THE EVENING HOURS. THE OVERALL SEVERE WEATHER RISK SHOULD SHIFT NORTHWARD ON TUESDAY WITH LITTLE CHANGE IN THE AIRMASS EXPECTED ALL WEEK LONG. RESIDENTS SHOULD MONITOR LATER FORECASTS...WATCHES...WARNINGS AND STATEMENTS CONCERNING THIS SITUATION. ...FLOODING... A FLASH FLOOD WATCH IS IN EFFECT FOR THROUGH TONIGHT FOR PORTIONS OF NORTHERN MISSISSIPPI...MAINLY EAST OF A MACON TO LEXINGTON TO PARCHMAN LINE. AS A FRONT BECOMES NEARLY STATIONARY JUST TO THE NORTHWEST OF THIS AREA...SEVERAL ROUNDS OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OF 2 TO 4 INCHES ARE EXPECTED BY MIDDAY TUESDAY. THESE RAINS COULD PRODUCE FLASH FLOODING OF STREAMS...CREEKS...AND POOR DRAINING AREAS. FARTHER TO THE SOUTH AND WEST...ISOLATED HEAVY RAINFALL AMOUNTS COULD OCCUR GENERALLY ALONG AND NORTH OF DEKALB TO CANTON TO RAYVILLE LINE. AT THIS TIME...THE LOCALLY HEAVY AMOUNTS IN THIS AREA ARE EXPECTED TO BE QUITE ISOLATED...AND SHOULD PRODUCE ONLY BRIEF PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY... ...DAYS TWO AND THREE... THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE ON TUESDAY NIGHT THROUGH WEDNESDAY...PARTICULARLY ALONG AND NORTH OF A CROSSETT ARKANSAS...TO LEXINGTON...TO MACON LINE. A SERIES OF DISTURBANCES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO MOVE ACROSS THE REGION...AND COMBINE WITH AN UNSTABLE ATMOSPHERE TO PRODUCE THE RISK OF SEVERE WEATHER. THUNDERSTORMS SHOULD BE CONFINED TO AREAS NORTH OF HIGHWAY 82 BY WEDNESDAY NIGHT WHEN ONLY ISOLATED ONES ARE EXPECTED TO BECOME SEVERE. ...DAYS FOUR THROUGH SEVEN... STRONG THUNDERSTORMS MAY CONTINUE ALONG AND NORTH OF HIGHWAY 82 ON FRIDAY. BY THE WEEKEND...A RIDGE OF HIGH PRESSURE IN UPPER LEVELS OF THE ATMOSPHERE SHOULD BUILD INTO THE AREA...REDUCING THE CHANCE FOR STRONG STORMS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL CONTINUE TONIGHT AND MAY BE NEEDED THROUGH TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 5, 5:04 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 1 N MATHISTON MS 0.75 INCH HAIL
05/05/03 WEBSTER REPORTED BY WEBSTER
COUNTY EMA.Local storm report, May 5, 5:11 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
511 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM GRENADA MS 0.75 INCH HAIL
05/05/03 GRENADA REPORTED BY GRENADA
COUNTY EMA.Local storm report, May 5, 5:17 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
517 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM GRENADA MS FLOODING
05/05/03 GRENADA HEAVY STREET FLOODING
REPORTED BY GRENADA
COUNTY EMA.Local storm report, May 5, 9:18 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
918 PM CST MON MAY 5 2003...CORRECTED HEADER...
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM DREW MS TREES DOWN
05/05/03 SUNFLOWER REPORTED BY EMERGENCY
MANAGER.Local storm report, May 5, 9:27 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
927 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM PARCHMAN MS 0.88 INCH HAIL
05/05/03 SUNFLOWER REPORTED BY SUNFLOWER
COUNTY EMA.
0945 PM MERIGOLD MS 0.88 INCH HAIL
05/05/03 BOLIVAR REPORTED BY BOLIVAR
COUNTY EMA.Local storm report, May 5, 9:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
931 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM WINSTONVILLE MS 1.75 INCH HAIL
05/05/03 BOLIVAR REPORTED BY BOLIVAR
COUNTY EMA.
0850 PM PARCHMAN MS 0.88 INCH HAIL
05/05/03 SUNFLOWER REPORTED BY SUNFLOWER
COUNTY EMA.
0945 PM MERIGOLD MS 0.88 INCH HAIL
05/05/03 BOLIVAR REPORTED BY BOLIVAR
COUNTY EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:01 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 59 min |
| May 5, 7:07 PM CDT | Flash Flood Warning | JAN | Bolivar | 3 hr |
| May 5, 7:15 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 40 min |
| May 5, 7:25 PM CDT | Tornado Warning | JAN | Sunflower | 20 min |
| May 5, 7:30 PM CDT | Tornado Warning | JAN | Bolivar | 40 min |
| May 5, 7:52 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada | 43 min |
| May 5, 8:10 PM CDT | Tornado Warning | JAN | Bolivar | 60 min |
| May 5, 8:18 PM CDT | Flash Flood Warning | JAN | Grenada | 102 min |
| May 5, 8:20 PM CDT | Tornado Warning | JAN | Grenada | 30 min |
| May 5, 8:32 PM CDT | Tornado Warning | JAN | Montgomery, Webster | 58 min |
| May 5, 8:35 PM CDT | Tornado Warning | JAN | Sunflower | 50 min |
| May 5, 8:39 PM CDT | Flash Flood Warning | JAN | Sunflower | 3 hr |
| May 5, 9:10 PM CDT | Tornado Warning | JAN | Bolivar | 25 min |
| May 5, 9:24 PM CDT | Tornado Warning | JAN | Clay | 31 min |
| May 5, 9:25 PM CDT | Tornado Warning | JAN | Sunflower | 30 min |
| May 5, 9:59 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 41 min |
| May 5, 11:55 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 30 min |
| May 6, 5:18 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 22 min |
Nearby
Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.